An injured worker — we’ll call her ‘Janice’ — is tapering off her long-term opioid use and calls to cancel her upcoming medical appointment, saying she has the flu. She has the shakes, diarrhea and is vomiting.
Janice has no risk factors for the flu; no children who could have spread it to her, no one in her office or circle of friends is sick, and the weather has been sunny and warm for weeks. Yet, she clearly is suffering from flu-like symptoms.
It’s not that Janice is making an excuse to skip the appointment. What she is experiencing is something that is all too common among opioid users who try to come off the medications too quickly. Going ‘cold turkey’ or making too drastic of a reduction in the dosage of opioids – even just a couple of weeks after starting them — can cause a host of unpleasant withdrawal symptoms. It’s important to ask questions and recognize what these symptoms indicate as soon as possible.
Acute Opioid Withdrawal
Opioid patients who have developed physiological opioid dependence frequently suffer from acute opiate withdrawal when their use of the drug is radically decreased. It occurs because the brain and body have accommodated the drug and need sufficient time to adjust while coming off it.
The drugs cling to and activate the opioid receptors in the brain and central nervous system and act as depressants, causing reductions in heart rate, breathing and blood pressure. Severely reducing or abruptly stopping the drugs can cause spikes in these rates, forcing the brain and body to work strenuously to recover. The noradrenalin stimulated by the opioids make the body feel as if it is cranked up. Patients withdrawing often report feeling as if they’ve had several cans of energy drinks, such as Red Bull.
The early stage symptoms of withdrawal can occur anytime from 12 to 30 hours after the last dose of opioids and can last from one week to one month. They typically include anything that can leak out of the body, will leak out of the body – runny nose, sweating, vomiting, diarrhea, and tearing up. The person may also feel agitated, anxious, achy and have generalized pain and insomnia.
If this severe decrease in opioids is not addressed, the second phase, or post-acute withdrawal can occur. While these are less severe than the initial symptoms, they can last up to two years. These symptoms are generally more emotional than physical and include mood swings, anxiety, variable energy, low enthusiasm, and reduced concentration.
These withdrawal symptoms can be life threatening for people with compromised cardio pulmonary conditions and for most people include secondary health risks. Vomiting and diarrhea can result in dehydration and disturbances to electrolytes. Severe depression can lead to the risk of self-injury or even suicide. Another potential complication is vomiting and breathing in stomach contents into the lungs. Called aspiration, this can cause lung infection.
The most serious complication is restarting opioids. Because their tolerance of the opioid has decreased while they were using less or none of them, patients are at greater risk of an overdose. In fact, most opioid overdose deaths occur in patients who have just detoxed.
What to do
Tapering an injured worker off opioids requires a delicate balance of allowing the body to purge its physical dependence for the drugs while not causing severe, long-lasting symptoms. The degree of withdrawal symptoms varies among patients and is also dependent on such things as the specific drug taken, the dosage, frequency of use, time period for taking the medication, physical health status and mental health wellbeing.
Medical providers need to work with injured workers to gradually reduce their doses, giving their bodies time to adjust. The appropriate reduction won’t allow the injured worker to avoid withdrawal symptoms entirely, but they will be less severe and usually shorter lived.
The COWS scale (Clinical Opioid Withdrawal Scale) is used to manage the withdrawal symptoms and adjust the taper or add other medication to treat the withdrawal side effects
Injured workers who are tapered off opioids properly typically feel better, especially if they also engage in non-drug remedies. Cognitive behavioral therapy, yoga, or other forms of exercise are a tremendous help.
The goal of injured workers on long-term opioids should be to help them taper off to the extent possible. But the process needs to be done carefully and overseen by experts so these patients can get back to function.
Integrated Medical Case Solutions (Ascellus) is a national network of Health Providers in Psychology that delivers cognitive behavioral therapy (CBT) for chronic pain, trauma and insomnia across the country for the workers’ compensation industry.
For additional information, contact us at https://theimcsgroup.com, or http://www.cope-with-pain.com. Please join our LinkedIn group, COPE with Pain at https://www.linkedin.com/groups/8540640 .
Ascellus bridges the gap between mental and physical health to accelerate recovery for our nation's workforce. By connecting the workers' compensation industry with our expert behavioral care and evidence-based treatments, we deliver high-quality outcomes, helping injured workers reemerge with increased strength, purpose and resilience in the workplace.